Viewing 6 posts - 1 through 6 (of 6 total)
  • Author
    Posts
  • mperry
    Post count: 25

    I had my thyroid removed on June 3 rd and felt normal again for about 4 days, then started to decline. I’ve felt emotional and teary and woke up again this morning with anxiety. I feel lethargic and down again. I started thyroid replacement on Wed. so have been on it 2 days. I wasn’t on any replacement after surgery for about a week. Just calcium and another calcuim/vitamin D medication.

    My question, is this normal? Most have said they felt better after surgery. I did initially. I feel like I am going backwards.

    How long does it take to feel normal?

    Thank you. Just feel like I am on a rollar coaster.

    Liz1967
    Post count: 305

    Do not take any calcium within 4 hours of taking your thyroid replacement. It interferes with absorption. You do not start thyroid replacement right after surgery because surgery can cause a release of thyroid hormone and you could be hyperthyroid if you added replacement then. Surgery itself, of any kind, is traumatic to your body and general anesthesia affects some people in odd ways, altho that wears off pretty fast. You could be suffering just from the aftereffects of the surgery itself. After all, you did just have your throat cut open! Be patient with yourself. Right now you have no idea if you are taking the correct amount of replacement and will not know that until your first TSH in a few weeks. This is hard to explain, but thyroid hormone has a half life of 7 days, meaning half of the first pill dose will still be in your system a week after taking it and will not be totally out of your system for a month. So this means the doses accumulate until they reach a steady state. 2 days is not enough to achieve this. You had an influx of thyroid because of surgery, just manipulating the gland, that dissipated over the postop week, probably leaving you a bit hypo before starting replacement. Now it may take a bit to catch up. But catch up you will.

    mperry
    Post count: 25

    Liz,

    Thank you for your informative post. They didn’t tell me not to take calcium within four hours of my hormone replacement, but I haven’t anyway, so that is good, but I wouldn’t have known if you hadn’t told me, in case I changed my medication regime.

    Thank you for the encouragement and all the details about what happens during surgery and how you might be affected. It does help to understand the physiology of it all.

    I have been struggling so much with depression for months, it was getting better after surgery and then I went down again. I have never been through such a roller coaster of mental and emotional trauma like this and have it go on and on and on.

    Just weary I guess. I want to get out and live my life and have felt so crummy for months. Sometimes it feels like it will not end.

    Thank you. I keep trying to believe it will get better. Right now it is as if I am not rational.

    Coping has felt monumental.

    I appreciate this forum and the encouragement of those who have been through this!

    Kimberly
    Online Facilitator
    Post count: 4262

    Hello – as Liz1967 noted, your body needs some time to heal, and you will need some time (a few weeks) to figure out if this dose of thyroid hormone replacement is right for you.

    Thyroid dysfunction itself can mimic symptoms of depression or anxiety disorder, but sometimes there *is* another underlying condition that can benefit from separate treatment. This is an older video (link below), but one of our most popular on “The Emotional Aspect of Graves'” – hopefully, it will be of interest.

    mperry
    Post count: 25

    Thank you for all the great info and support. I DID start feeling better Saturday, which was 4 days after taking hormones! This week has been so much better. I feel like a “real” person again! LOL I am now one week on hormones! A night and day difference from where I was!

    Kimberly
    Online Facilitator
    Post count: 4262

    This is great news – thanks for the update!

Viewing 6 posts - 1 through 6 (of 6 total)
  • You must be logged in to reply to this topic.